Wisconsin, 2001

Hail in Wisconsin, April 23, 2001

April 23, 2001 · NWS ARX · 5 events in 3 counties and zones

Dime to nickel size hail was reported by law enforcement officials and spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Dime to nickel size hail was reported by law enforcement officials and spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 23, 2:10 AM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Apr 23, 2:10 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT MON APR 23 2001

PRIMARY FORECAST CONCERNS FOR THIS PACKAGE INCLUDE GRADIENT WINDS
TODAY...PRECIPITATION CHANCES TODAY AND AGAIN LATE TUESDAY AND
TEMPERATURES.

00Z MODELS INITIALIZED WELL AND ARE IN GOOD AGREEMENT WITH THE UPPER
LEVEL FEATURES. HOWEVER...AVN FASTEST WITH THE SURFACE LOW PULLING
OUT OF WESTERN IOWA THIS MORNING. AVN PLACES LOW IN NORTHWEST
WISCONSIN BY 12Z THIS MORNING...WHILE ETA HOLDS IT IN NORTH CENTRAL
IOWA. WITH CONFLUENT FLOW TO THE EAST...FEEL THE FASTER SOLUTION
BEST. HOWEVER NOT QUITE AS FAST AS AVN.

AS LOW PULLS NORTHEAST TODAY...DRY SLOT WORKS ITS WAY ACROSS IOWA
AND INTO WISCONSIN THIS MORNING...THEN WRAP AROUND MOISTURE SPILLS
INTO THE FORECAST AREA THIS AFTERNOON. STRONG FRONT TO MOVE THROUGH
THIS AFTERNOON...WITH STRONG COLD ADVECTION IN ITS WAKE. SOME
CONVECTION POSSIBLE OUT AHEAD OF FRONT THIS AFTERNOON...MAINLY FOR
AREAS EAST OF THE MISSISSIPPI RIVER. GRADIENT TO BE RATHER TIGHT
ACROSS THE AREA. THIS COMBINED WITH STRONG COLD ADVECTION WILL
LIKELY SEE WINDS IN ADVISORY CRITERIA ACROSS THE NORMALLY WINDY
AREAS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA.

SYSTEM PULLS AWAY TONIGHT WITH STRONG SUBSIDENCE ACROSS THE AREA.
TIME HEIGHT CROSS SECTIONS OF RELATIVE HUMIDITY INDICATES CLEARING
TREND AND THIS HANDLED WELL IN CURRENT ZONES. GRADIENT ALSO WEAKENS
OVERNIGHT. WEAK RIDGING BUILDS IN ON TUESDAY...BUT WILL BE SHORT
LIVED AS NEXT WEAK SYSTEM DROPS OUT OF THE DAKOTAS. LOOKS LIKE BEST
SHOT FOR PRECIPITATION WILL BE TUESDAY NIGHT...THUS WILL SCALE BACK
POPS FOR THE DAYTIME HOURS TUESDAY FOR AREAS EAST OF THE
MISSISSIPPI.

ETA 2M TEMPERATURES LOOKS TO HAVE A GOOD HANDLE ON TEMPERATURE
REGIME THIS MORNING AND THUS EXPECT MORNING HIGHS WILL FALLING
AFTERNOON TEMPERATURES ACROSS MUCH OF THE AREA.

.LSE...WIND ADVISORY TODAY FOR PORTIONS OF SOUTHEAST MINNESOTA ANDJ
       NORTHEAST IOWA. MNZ079-086>087-094>095-IAZ008>010-
       018>019-029-.

RABERDING

In the hours before

Special weather statement, Apr 23, 4:48 AM CST, 4 hours 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
548 AM CDT MON APR 23 2001

HAZARD - THUNDERSTORMS...A FEW POSSIBLY PRODUCING DAMAGING WINDS
         AND LARGE HAIL.

TIMING -  10 AM TO 2 PM

LOCATION - ALLAMAKEE AND CLAYTON COUNTIES IN NORTHEAST IOWA...
           AND SOUTHWEST AND CENTRAL WISCONSIN

DISCUSSION - A STRONG COLD FRONT WILL MOVE THROUGH THE AREA
FROM LATE MORNING THROUGH EARLY AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT. A FEW OF THESE THUNDERSTORMS
MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...BUT THIS THREAT APPEARS
TH>AT IT WILL BE EAST OF AREA AT THIS TIME.

SPOTTER INFORMATION - SPOTTER MOST LIKELY WILL NOT BE NEEDED.

BOYNE

The radar

The La Crosse radar (KARX), 8 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, La Crosse

When
April 23, 8:58 AM CST
Where
La Crosse County, Onalaska
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
43.883, -91.233

Hail, La Crosse

When
April 23, 9:00 AM CST
Where
La Crosse County, Onalaska
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.883, -91.233

Hail, La Crosse

When
April 23, 9:15 AM CST
Where
La Crosse County, Mindoro
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.017, -91.100

Hail, Clark

When
April 23, 9:40 AM CST
Where
Clark County, 1 mi S of Humbird
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -90.900

Hail, Jackson

When
April 23, 9:40 AM CST
Where
Jackson County, Black River Falls
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -90.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238474, 5238475, 5238476, 5238477, 5238478.